| Model Number |
1DLMC02 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Obstruction/Occlusion (2422)
| Date of Event |
09/19/2015
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2004 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2015, an additional procedure occurred.It was reported the patient alleges the following injuries: small bowel obstruction on (b)(6) 2015 requiring an additional surgery.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2004: (b)(6) hospital.(b)(6), md.Operative report.First assistant: (b)(6), md.Preoperative diagnosis: ventral incisional hernia.Postoperative diagnosis: ventral incisional hernia.Procedure: laparoscopic ventral hernia repair.Indications for surgery: the patient has a large midline incision and has developed a hernia in the central part of this midline incision.He is taken to the operating room for repair.Details of procedure: ¿the patient was placed supine on the operating table and after successful induction of general endotracheal anesthesia, both arms were tucked and his abdomen was prepped and draped sterilely.All incisions were preanesthetized with 0.5% marcaine with epinephrine.A 10 mm incision was made in the left flank and the abdominal cavity entered using an optically-guided cannula.The abdomen was then insufflated to a pressure of 15 mmhg and initial laparoscopic exploration revealed adhesions to the midline from previous surgery.A 5 mm cannula was placed in the left lower quadrant and a 5 mm cannula in the right flank.Adhesiolysis then commenced both bluntly and sharply.Eventually, the entire ventral abdominal wall was cleared of adhesions and it was apparent that there was a small hernia near the level of the umbilicus and no other hernia or fascial defect along the entire length of the midline incision.The bowel was investigated carefully at the completion of this adhesiolysis and there was no evidence of any bowel injury or bleeding.A piece of gore-tex mesh measuring 8 x 12 cm was then prepared by placing 0 gore-tex sutures in the 4 corners leaving the tails long.The mesh was deployed in the abdominal cavity and was oriented axially underneath the incision with hernia defect centrally.The 4 corners of the mesh were retrieved percutaneously and knots were tied and left in the subcutaneous tissue.The mesh was further affixed with hernia tacker circumferentially with tacks spaced at approximately 1 cm.Two more through-and through gore-tex sutures were placed on the lateral midportion of the mesh bilaterally and again, knots were left in the subcutaneous tissue.The abdominal cavity had been desufflated to a much lower pressure during the final fixation of the mesh to ensure that the mesh effaced the abdominal wall and did not have any laxity.The fascia of the left upper quadrant camera site was closed with an 0 vicryl suture as trocars were removed and the abdominal cavity desufflated.Skin on all incisions were then closed with a subcuticular 4-0 vicryl suture and the wounds were dressed with tissue glue.The patient was awakened and taken to the recovery room in good condition.¿ (b)(6) 2004: [date discrepancy, record states (b)(6) 2004, procedure was on (b)(6) 2004].Emory healthcare.Intraoperative/implant record.Implant sticker.Dualmesh® biomaterial.Lot: 02925034.Item: 1dlmc02.Site: umbilicus.The records confirm a gore® dualmesh® biomaterial (1dlmc02/02925034) was implanted during the procedure.(b)(6) 2015: ws cobb hospital.Stephen j.Odom, md.Operative report.Preoperative diagnosis: partial small-bowel obstruction and chronic calculus cholecystitis, presenting with mid and upper abdominal pain.Postoperative diagnosis: partial small-bowel obstruction and chronic calculus cholecystitis, presenting with mid and upper abdominal pain with extensive bowel adhesions to the previously placed gore-tex mesh with evidence of chronic calculus cholecystitis.Operation performed: laparoscopic cholecystectomy with operative cholangiogram and laparoscopic lysis of small-bowel adhesions (doubling the expected operative time or more of the laparoscopic cholecystectomy and operative cholangiogram).Anesthesia: general endotracheal anesthesia.Estimated blood loss: minimal.Counts: correct.Complications: none.Specimen: gallbladder.Findings: operative cholangiogram showed also normal ductal anatomy.Technique: ¿the patient was brought to the operating room, placed supine on the operating table with his arms abducted.Ekg monitoring was placed.General endotracheal anesthesia was induced.Pneumatic stockings were placed for dvt prophylaxis.His abdomen hair was clipped, his abdomen prepped with alcohol and chloraprep and draped sterilely.After patient safety identification timeout was taken to include discussion of fire risks, rated 2, with empiric antibiotic therapy administered, initial laparoscopic access was obtained via a covidien 5 mm optical trocar in the right upper quadrant by a direct puncture technique.With pneumoperitoneum established, ultimately 4 additional 5 mm trocar sites were placed, 2 in the right lower quadrant, 1 in the infraumbilical midline, and 1 in the supraumbilical midline.With these in place, using a 0-degree and 30-degree telescope, we used cold scissor dissection to lyse all the small-bowel adhesions and harmonic scalpel energy to lyse omental adhesions from the anterior abdominal wall, freeing it from the old mesh and protacks.With the bowel all freed, we ran the bowel from ligament of treitz to near the ileocecal valve, finding the area where the small bowel had been adherent to the mesh was kinked and twisted on itself.This was all freed using cold scissors dissection with freeing of the bowel without injury.The cecum was plastered to the anterior abdominal wall and was left intact.There we diverted our attention then to cholecystectomy which was performed by dissecting the gallbladder neck/cystic duct junction, skeletonizing the cystic duct, clipping it on the gallbladder neck, partially opened with scissors, and then cannulating it with a 4-french straight ureteral catheter, held in position using catheter clamp.Under fluoroscopic guidance, we injected approximately 8 ml of omnipaque contrast dye.Intrahepatic and extrahepatic biliary duct system filled nicely.No filling defects were seen.Prompt flow of contrast distally into the duodenum was noted.With this complete, the catheter was removed.Cystic duct remnant was doubly clipped and divided between these and previous placed clip.Behind this, the cystic artery was skeletonized, coming off the right hepatic artery.It was clipped and divided.The gallbladder was freed from the liver bed using the hook attached to monopolar cautery and removed in a specimen bag, which was placed through an enlarged 5 mm trocar site in the right subcostal space.With pneumoperitoneum reestablished, and no bleeding seen, we irrigated and aspirated irrigant fluid until clear and dry.With this complete, we desufflated pneumoperitoneum, closed the skin with interrupted simple 4-0 nylon.Dressings of telfa and tegaderm were placed.Anesthesia was reversed.He was taken to recovery room in stable condition.Counts were correct.Complications none.¿ (b)(6) 2015: (b)(6) 2004 hospital.(b)(6) 2004, md.Brief op note.Preoperative diagnosis: gallstones, partial small bowel obstruction.Post-operative diagnosis: gallstones, partial small bowel obstruction, secondary to adhesions.Procedure: laparoscopic cholecystectomy with cholangiogram, laparoscopic operative with lysis of small bowel adhesions (doubling the expected operative time of a lap chole, opc).Findings: extensive small bowel adhesions to old gortex mesh and protacks.Normal opc.Implants: none.Specimens: gallbladder to pathology.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect impact code: f1901: an additional surgical procedure was necessary.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.